Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 9, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 24, 2020, 12:31 AM CDT for Greeley County, Valley County, Nebraska. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2020, 12:31 AM CDT (05:31 UTC)
- Expired
- May 24, 2020, 1:15 AM CDT
- In force
- 44 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Greeley County, NE, Valley County, NE
The radar
The North Platte radar (KLNX), 144 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 1:15 AM CDT | TSTM WND GST 50 | Arcadia, NE | ESTIMATED 50 MPH WINDS AND DIME SIZE HAIL. |
| May 24, 1:24 AM CDT | TSTM WND GST 54 | Ord Airport, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 11:58 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 896 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1229 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.0
The text
As transmitted.
449
WUUS53 KGID 240531
SVRGID
NEC077-175-240615-
/O.NEW.KGID.SV.W.0009.200524T0531Z-200524T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1231 AM CDT Sun May 24 2020
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northwestern Greeley County in central Nebraska...
Valley County in central Nebraska...
* Until 115 AM CDT.
* At 1230 AM CDT, severe thunderstorms were located along a line
extending from near Burwell to 6 miles east of Comstock to 7 miles
east of Weissert, moving northeast at 55 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Ord, Arcadia, North Loup, Elyria and Fort Hartsuff State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4174 9861 4145 9876 4139 9913 4140 9921
4174 9921
TIME...MOT...LOC 0530Z 241DEG 48KT 4178 9918 4159 9913 4143 9932
HAIL...1.75IN
WIND...70MPH
$$
Pfannkuch1 follow-up statement
869
WWUS53 KGID 240552
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1252 AM CDT Sun May 24 2020
NEC077-175-240615-
/O.CON.KGID.SV.W.0009.000000T0000Z-200524T0615Z/
Greeley NE-Valley NE-
1252 AM CDT Sun May 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHWESTERN GREELEY AND VALLEY COUNTIES...
At 1251 AM CDT, severe thunderstorms were located along a line
extending from near Burwell to 6 miles southwest of Ord to 6 miles
west of Arcadia, moving east at 20 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Ord, Arcadia, North Loup, Elyria and Fort Hartsuff State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4174 9861 4145 9876 4139 9913 4140 9921
4174 9921
TIME...MOT...LOC 0551Z 261DEG 16KT 4176 9910 4156 9904 4141 9925
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
$$
PfannkuchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 7:12 PM CDT, 5 hours 19 minutes earlier.
Area forecast discussion, May 23, 7:12 PM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 712 PM CDT Sat May 23 2020 ...Aviation Update... .SHORT TERM...(This evening through Sunday night) Issued at 313 PM CDT Sat May 23 2020 A front near the panhandle of Nebraska is expected to make its way east and across parts of the local area overnight...providing a trigger for potentially severe convection mainly north of interstate 80. Ahead of this front...skies have cleared across the area this afternoon...and temperatures have warmed fairly nicely...and if a storm or two is able to develop in this environment ahead of the anticipated front tonight...could see some severe hail and strong wind gusts across the local area. Model consensus initiating convection this afternoon and evening is not great...although most guidance is at least hinting at isolated convection...so cannot completely rule a few storms out during the evening hours. The better chance for convection will then come with the anticipated front overnight. This front is expected to clip portions of the forecast area generally along and north of interstate 80...and with 2000-3000 J/KG of elevated CAPE...could definitely see some pockets of severe hail reaching the size of golf balls or possibly larger. For Sunday...showers and thunderstorms are expected to increase in coverage across the center of the forecast area where the aforementioned front will be located Sunday afternoon. While again a few severe storms will be possible (see SPC outlook)... with the stalled out nature of this front...heavy rain will also become a reality...with widespread rainfall totals near 1 inch possible from Sunday afternoon through early Monday. This rainfall...on top of already saturated soils...could result in additional minor flooding...but thankfully it does not look quite as wet as just 12 hours ago. .LONG TERM...(Monday through Saturday) Issued at 313 PM CDT Sat May 23 2020 Instability will be on the decrease across the area Monday...and while there could be a few thunderstorms around to start the day...transitioned any remaining precipitation to showers by afternoon. Thereafter...the pattern begins to change...and mainly dry weather is anticipated across the local area through much of the extended periods. This will be a result of a cut off low developing across the southern plains and remaining stationary as high pressure builds to its north and an omega block develops across much of the intermountain west and extending into the local area through the end of the work week. Model blends did keep a very small pop in the forecast for Wednesday afternoon...but confidence of this is not high...and will likely see that period go dry if this pattern change continues in future model runs. Temperature wise...seasonal temperatures are expected through the extended periods with most locations staying in the 70s to near 80 much of the week. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday) Issued at 711 PM CDT Sat May 23 2020 General overview: High confidence in no worse than a low-VFR ceiling, VFR visibility and dry conditions through at least the first 6 hours this evening, before question marks arise later in the night/Sunday morning as possible thunderstorm activity and potentially a multiple-hour period of MVFR ceiling sets in. As for surface winds, they will gradually turn from east-southeast to more "true" southeasterly through the first 6-8 hours or so, with gust potential commonly 15-20KT. Then, confidence in details lowers especially during the 09-15Z time frame, as potential thunderstorm outflow and the arrival of a slow-moving cold front muddy the picture a bit. By the later morning and especially afternoon hours, confidence is fairly high in modest northerly breezes becoming established behind this boundary. Also wind-related, have opted against a formal inclusion of low level wind shear (LLWS) late tonight into early Monday morning for now due to some mixed signals regarding its possible intensity, but this may need considered with the next routine issuance. Additional details: - Although thunderstorm activity cannot be ruled out both slightly before and after, have opted to confine all "vicinity" (VCTS) mention to the 8-12Z time frame, as this appears most favorable. Of course, there is decent uncertainty regarding whether storms will actually impact KGRI/KEAR, as much of this activity could remain slightly north. IF storms move in, strong outflow winds would be the main convective threat. Toward the end of the period, have opted to refrain from introducing more storm chances as they appear more favored slightly southeast of the area and/or later into the evening. - Confidence is only medium-at-best regarding the timing onset/duration of MVFR ceiling. For now, am indicating around 10 hours of this potential (mainly 10-20Z), but thunderstorm outlow (or lack thereof) could greatly modulate ceiling trends during this time. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Pfannkuch
Hazardous weather outlook, May 23, 9:57 PM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 957 PM CDT Sat May 23 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 241200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 957 PM CDT Sat May 23 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Overnight. Strong to severe thunderstorms remain possible overnight within the outlook area, especially near and north of Interstate 80 in Nebraska. The main threat will be from a complex of thunderstorms moving into the area from western Nebraska after midnight. However, more isolated activity could also develop before midnight ahead of this larger complex. Any severe storms would be capable of producing hail up to around golf ball size, and damaging winds of at least 60 MPH. In addition overnight, Flood Warnings remain in effect along portions of the Little Blue River in Adams, Clay, Nuckolls and Thayer counties in Nebraska. Please refer to the Warning statements for more information. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Flood Warnings remain in effect into Sunday or Monday along portions of the Little Blue River in Adams, Clay, Nuckolls and Thayer counties. Please refer to the Warning statements for more information. Thunderstorm chances continue through the Memorial Day weekend, and again across parts of the local area Wednesday afternoon. Severe thunderstorms are possible Sunday afternoon and evening, mainly for locations along and southeast of a line extending from Phillipsburg Kansas to Genoa Nebraska. The primary hazards from these storms will be hail to the size of ping pong balls and 60 mph wind gusts. In addition, heavy rainfall amounts in excess of one inch are possible with storms Sunday and Monday...and this additional rainfall on already saturated grounds may aggravate ongoing flooding issues, or cause new ones. .SPOTTER INFORMATION STATEMENT... Spotters activation may be needed overnight, mainly within counties near and north of Interstate 80. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
In the hours before
Special weather statement, May 23, 11:28 PM CDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Hastings NE 1128 PM CDT Sat May 23 2020 NEZ039-240500- Valley NE- 1128 PM CDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VALLEY COUNTY UNTIL MIDNIGHT CDT... At 1128 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Comstock, or 8 miles south of Burwell, moving north at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Elyria and Fort Hartsuff State Park. LAT...LON 4174 9897 4154 9900 4158 9921 4174 9921 TIME...MOT...LOC 0428Z 187DEG 23KT 4166 9917 Billings Wright
Special weather statement, May 23, 11:56 PM CDT, 35 minutes before
Special Weather Statement National Weather Service Hastings NE 1156 PM CDT Sat May 23 2020 NEZ039-040-240530- Valley NE-Greeley NE- 1156 PM CDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR GREELEY AND NORTHEASTERN VALLEY COUNTIES UNTIL 1230 AM CDT... At 1156 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Ericson, or 15 miles east of Ord, moving north at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Greeley and Spalding. LAT...LON 4148 9829 4157 9890 4174 9889 4174 9829 TIME...MOT...LOC 0456Z 188DEG 35KT 4168 9865 Billings Wright
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:45 PM CDT | Areal Flood Warning | GID | Nuckolls, Thayer | 48 hr |
| May 23, 11:28 PM CDT | Special Weather Statement | GID | Valley | 32 min |
| May 23, 11:56 PM CDT | Special Weather Statement | GID | Greeley | 34 min |
| May 24, 12:00 AM CDT | Severe Thunderstorm Warning | GID | Greeley | 12 min |
| May 24, 12:45 AM CDT | Special Weather Statement | GID | Dawson | 45 min |
| May 24, 1:06 AM CDT | Special Weather Statement | GID | Buffalo, Sherman | 24 min |
| May 24, 1:12 AM CDT | Severe Thunderstorm Warning | GID | Greeley, Howard, Sherman, Valley | 48 min |
| May 24, 1:29 AM CDT | Special Weather Statement | GID | Buffalo, Dawson, Furnas, Gosper, Hall, Howard and 3 more | 46 min |
| May 24, 1:50 AM CDT | Severe Thunderstorm Warning | GID | Greeley, Howard, Merrick, Nance, Sherman, Valley | 40 min |
| May 24, 2:16 AM CDT | Special Weather Statement | GID | Adams, Buffalo, Franklin, Hall, Hamilton, Kearney and 1 more | 44 min |
| May 24, 2:29 AM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Nance, Polk | 46 min |
| May 24, 2:53 AM CDT | Special Weather Statement | GID | Adams, Clay, Fillmore, Hall, Hamilton, York | 37 min |
| May 24, 3:10 AM CDT | Flash Flood Watch | GID | Adams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more | 40 hr |
| May 24, 3:15 AM CDT | Special Weather Statement | GID | Polk | 45 min |
| May 24, 3:33 AM CDT | Special Weather Statement | GID | Adams, Clay, Fillmore, Hamilton, Nuckolls, Thayer and 2 more | 42 min |
| May 24, 6:37 PM CDT | Special Weather Statement | GID | Clay | 23 min |
| May 24, 6:42 PM CDT | Tornado Warning | GID | Clay, Nuckolls | 16 min |
| May 24, 6:56 PM CDT | Special Weather Statement | GID | Nuckolls | 49 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.